Repeated Interaction Processes in the Continuous-Time Limit, Applied to Quadratic Fermionic Systems

  • 29 Accesses


We study a class of Lindblad equations on finite-dimensional Fermionic systems. The model is obtained as the continuous-time limit of a repeated interaction process between Fermionic systems with quadratic Hamiltonians, a setup already used by Platini and Karevski for the one-dimensional XY-model. We prove a necessary and sufficient condition for the convergence to a unique stationary state, which is similar to the Kalman criterion in control theory. Several examples are treated, including a spin chain with interactions at both ends.

This is a preview of subscription content, log in to check access.

Access options

Buy single article

Instant unlimited access to the full article PDF.

US$ 39.95

Price includes VAT for USA

Subscribe to journal

Immediate online access to all issues from 2019. Subscription will auto renew annually.

US$ 99

This is the net price. Taxes to be calculated in checkout.

Fig. 1
Fig. 2
Fig. 3


  1. 1.

    Aschbacher, W.H., Pillet, C.-A.: Non-equilibrium steady states of the XY chain. J. Stat. Phys. 112, 1153–1175 (2003)

  2. 2.

    Attal, S., Joye, A.: The Langevin equation for a quantum heat bath. J. Funct. Anal. 247(2), 253–288 (2007)

  3. 3.

    Attal, S., Joye, A., Pillet, C.-A. (eds.): Open Quantum Systems I, II, III, Volume 1880, 1881, 1882 of Lecture Notes in Mathematics. Springer, Berlin (2006)

  4. 4.

    Alicky, R., Lendi, R.: Quantum Dynamical Semigroups and Applications. Springer, Berlin (1987)

  5. 5.

    Attal, S., Pautrat, Y.: From repeated to continuous quantum interactions. Ann. H. Poincaré (Phys. Théor.) 7, 59–104 (2006)

  6. 6.

    Araki, H.: On the diagonalisation of a bilinear Hamiltonian by a Bogoliubov transformation. Publ. RIMS Kyoto Univ. Ser. A 4, 387–412 (1968)

  7. 7.

    Burgarth, D., Chiribella, G., Giovannetti, V., Perinotti, Y., Yuasa, P.: Ergodic and mixing quantum channels in finite dimensions. New J. Phys. 15(7), 073045 (2013)

  8. 8.

    Belton, A.C.R., Gnacik, M., Lindsay, J.M., Zhong, P.: Quasifree stochastic cocycles and quantum random walks. J. Stat. Phys. 176, 1–39 (2019)

  9. 9.

    Bouten, L., Guta, M., Maasen, H.: Stochastic Schrödinger equations. J. Phys. A (2004).

  10. 10.

    Boulant, N., Havel, T.F., Pravia, M.A., Cory, D.G.: Robust method for estimating the Lindblad operators of a dissipative quantum process from measurements of the density operator at multiple time points. Phys. Rev. A 67(4), 042322 (2003)

  11. 11.

    Barouch, E., McCoy, B.M., et al.: Statistical mechanics of the XY model, I, II, III, IV. Phys. Rev. A (1970–1971)

  12. 12.

    Baumgartner, B., Narnhofer, H.: The structures of state space concerning quantum dynamical semigroups. Rev. Math. Phys. 24(02), 1250001 (2012)

  13. 13.

    Bratteli, O., Robinson, D.W.: Operator Algebras and Quantum Statistical Mechanics 2: Equilibrium States. Models in Quantum Statistical Mechanics. Texts and Monographs in Physics. Springer, Berlin (1996)

  14. 14.

    Carmichael, H.: Statistical Methods in Quantum Optics I: Master Equations and Fokker–Plank Equations. Springer, Berlin (1998)

  15. 15.

    Carlen, E., Maas, J.: Gradient flow and entropy inequalities for quantum markov semigroups with detailed balance. J. Funct. Anal. 273(5), 1810–1869 (2017)

  16. 16.

    Carbone, R., Pautrat, Y.: Irreducible decompositions and stationary states of quantum channels. Rep. Math. Phys. 77, 07 (2015)

  17. 17.

    Chrus̀ciński, D., Pascazio, S.: A brief history of the GKSL equation. Open syst. Inf. Dyn. 24(03) (2017)

  18. 18.

    Davies, E.B.: Markovian master equations. Commun. Math. Phys. 39, 91 (1974)

  19. 19.

    Derezinski, J., De Roeck, W.: Extended weak coupling limit for Friedrichs Hamiltonians. J. Math. Phys. 48, 012103 (2007)

  20. 20.

    Dereziński, J., Gérard, C.: Mathematics of Quantization and Quantum Fields. Cambridge Monographs on Mathematical Physics (2013)

  21. 21.

    Dharhi, A.: A lindblad model for a spin chain coupled to heat baths. J. Phys. A 41, 275305 (2008)

  22. 22.

    Fagnola, F., Rebolledo, R.: Lectures on the qualitative analysis of quantum Markov semigroups. Quantum Probab. White Noise Anal. 15, 197–240 (2002)

  23. 23.

    Fagnola, F., Rebolledo, R.: Subharmonic projections for a quantum Markov semigroup. J. Math. Phys. 42, 1296 (2002)

  24. 24.

    Fagnola, F., Rebolledo, R.: Algebraic condition for convergence of a quantum markov semigroup to a steady state. Infinite Dimens. Anal. Quantum Probab. Relat. 11(3), 467–474 (2008)

  25. 25.

    Frigerio, A.: Quantum dynamical semigroups and approach to equilibrium. Lett. Math. Phys. 2, 79–87 (1977)

  26. 26.

    Fannes, M., Verbeure, A.: Gauge transformations and normal states of the CCR. J. Math. Phys. 16(10), 2086–2088 (1975)

  27. 27.

    Frigerio, A., Verri, M.: Long time asymptotic properties of dynamical semigroups on w*-algebras. Math. Z. 180, 275–286 (1982)

  28. 28.

    Gorini, V., Kossakowski, A., Sudarshan, E.C.G.: Completely positive dynamical semigroups of N level systems. J. Math. Phys. 17(5), 821–825 (1976)

  29. 29.

    Hamza, E., Joye, A.: Thermalization of fermionic quantum walkers. J. Stat. Phys. 166(6), 1365–1392 (2017)

  30. 30.

    Karevski, D., Platini, T.: Quantum non-equilibrium steady state induced by repeated interactions. Phys. Rev. Lett. 102, 207207 (2009)

  31. 31.

    Kraus, C.V., Wolf, M.M., Cirac, J.I., Giedke, G.: Pairing in fermionic systems: a quantum-information perspective. Phys. Rev. A 79(1), 012306 (2009)

  32. 32.

    Lindblad, G.: On the generators of quantum dynamical semigroups. Commun. Math. Phys. 48, 119–130 (1976)

  33. 33.

    Lancaster, P., Rodman, L.: Algebraic Riccati Equations. Oxf. Sci. Pub., Oxford (1995)

  34. 34.

    Lieb, E., Schultz, T., Mattis, D.: Two soluble models of an antiferromagnetic chain. Ann. Phys. 16, 407–466 (1961)

  35. 35.

    Platini, T.: Chaînes de spin quantiques hors de l’équilibre. Ph.D. Thesis, Université Henri Poincaré, Nancy-I (2008)

  36. 36.

    Prosen, T.: Third quantization: a general method to solve master equations for quadratic open Fermi systems. New J. Phys. 10, 043026 (2008)

  37. 37.

    Prosen, T., Zunkovic, B.: Exact solution of Markovian master equations for quadratic Fermi systems: thermal baths, open XY spin chains and non-equilibrium phase transition. New J. Phys. 12, 025016 (2010)

  38. 38.

    Rivas, A., Huelga, S.: Open Quantum Systems. An Introduction. Springer, Berlin (2011)

  39. 39.

    Ticozzi, F., Viola, L.: Quantum Markovian subsystems: invariance, attractivity, and control. IEEE Trans. Autom. Control 53(9), 2048–2063 (2008)

  40. 40.

    Zumino, B.: Normal forms of complex matrices. J. Math. Phys. 3(5), 1055–1057 (1962)

Download references


I thank my advisor Stéphan Attal for introducing this subject to me and helping me throughout the redaction of this article and my co-advisor Claude-Alain Pillet for interesting remarks and discussions about Fermionic systems. I also thank the two anonymous referees for their very detailed work and numerous suggestions.

Author information

Correspondence to Simon Andréys.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Work supported by ANR Project “StoQ” N\({}^\circ \)ANR-14-CE25-0003.

Communicated by Alain Joye.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Andréys, S. Repeated Interaction Processes in the Continuous-Time Limit, Applied to Quadratic Fermionic Systems. Ann. Henri Poincaré 21, 115–154 (2020).

Download citation